Display Settings:

Format

Send to:

Choose Destination
Pharmacopsychiatry. 1989 May;22(3):115-9.

Can a rapidly-eliminated hypnotic cause daytime anxiety?

Author information

  • University Department of Psychiatry, Royal Edinburgh Hospital, United Kingdom.

Abstract

To test further the conclusions of preliminary reports that regular use of a rapidly-eliminated hypnotic might cause daytime anxiety, 82 women and 38 men, mean age 53, who claimed to be poor sleepers, took a capsule nightly for 45 nights. On 25 consecutive nights the capsule contained triazolam 0.5 mg (40 subjects), lormetazepam 2 mg (40 subjects) or continued placebo (40 subjects). Both drugs improved sleep, but compared with placebo or lormetazepam-takers, triazolam-takers became more anxious on self-ratings, were judged more often to have had a bad response by an observer, more often wrote down complaints of distress, and suffered weight loss. After about 10 days of regular triazolam they tended to develop panics and depression, felt unreal, and sometimes paranoid. The very short life of triazolam, leading to daytime withdrawal symptoms, may account for some of the observations, but enhancement of benzodiazepine inverse agonist activity is also hypothesized.

PMID:
2748714
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk